MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-2-4-3D-ES
Medical Device Problem Codes Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/24/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information that an axium coil was stuck in the distal section echelon microcatheter and the axium failed to detach.During the embolization process of the spring coil, stuck in the microcatheter, could not be detached and recovered.Finally, it was withdrawn from the body together with the microcatheter.The microcatheter went upper again.The catheter was not damaged.The physician attempted to detach the coil with the instant detacher 2 times.The physician did not ty to detach with another instant detacher.There was one manual attempt to detach via a hypotube.There was no issue with the instant detacher.The devices were prepared as indicated in the instructions for use (ifu).The patient was being treated for an unruptured, amorphous aneurysm in the left internal carotid artery posterior communicating segment aneurysm.The max diameter was 4.7mm and the neck diameter was 2mm.Patient blood flow and vessel tortuosity was normal.No patient symptoms or complications were reported.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported the coil came out of the introducer sheath smoothly.During delivery, the coil encountered resistance in the echelon microcatheter.After non-detachment, the coil was withdrawn with the microcatheter and replaced to continue the procedure.There was no damage to the coil or the microcatheter and the same microcatheter was used to complete the procedure successfully.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Product analysis: ¿ as found condition: the axium prime coil and echelon-10 micro catheter were returned for analysis within a shipping box, within a plastic pouch, within an opened axium prime inner pouch (223550529), and within a dispenser coil.¿ visual inspection/damage location details: the axium prime coil was returned within the echelon-10 micro catheter.The axium prime pusher actuator interface (ai) and hypotube break indicator (hbi) were found intact.The axium prime pusher was found extending out from within the echelon-10 catheter hub for ~47.7cm.The echelon-10 catheter hub and body were found in good condition.The echelon-10 catheter distal tip was found shaped.Upon microscopic inspection, the implant coil was found stretched and broken off from the pusher within the echelon-10 catheter.The pusher was removed from within the echelon-10 micro catheter.However, the implant coil could not be removed due to its damaged condition.No bends or kinks were found with the pusher.The release wire coin was found against the lumen stop and the shield coil was intact.The implant coil was found to have broken off from the pusher from the coil shell weld.In addition, the implant coil polypropylene filament broke off from the detach element.¿ conclusion: based on the device analysis and reported information, the customer¿s ¿coil resistance/stuck in catheter¿ report was confirmed.However, the customer¿s ¿non-detachment¿ report could not be confirmed.It was reported two attempts were made to detach the axium prime coil using an instant detacher and one manual attempt via hypotube.However, there was no indication that an attempt was made to detach the axium prime coil using either the instant detacher (id) or manual method via hypotube.Regarding the damage found with the implant coil (stretching/break) it is likely that the implant coil became damaged/stretched during advancement against resistance subsequently breaking off from the pusher during retraction.Possible causes of ¿coil resistance/stuck in catheter¿ include use of an incompatible catheter, lack of hydration before procedure, user does not maintain a continuous flush, tortuous anatomy, or damage or kink to pusher.No damage or defects was found with the axium prime pusher or echelon-10 catheter that would have contributed to the reported resistance.Information regarding use of a continuous flush was not reported.The axium prime coil was prepared as indicated in the instructions for use (ifu) which includes coil hydration and the patient¿s vessel tortuosity was ¿normal¿.The cause for the reported resistance could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15204582
Report Number2029214-2022-01342
Device Sequence Number19360222
Product Code KRD
UDI-Device Identifier00847536021198
UDI-Public00847536021198
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/04/2025
Device Model NumberAPB-2-4-3D-ES
Device Catalogue NumberAPB-2-4-3D-ES
Device Lot Number223550529
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2022
Supplement Date Received by Manufacturer08/15/2022
10/11/2022
11/14/2022
Initial Report FDA Received Date08/10/2022
Supplement Report FDA Received Date08/26/2022
11/01/2022
11/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Patient SexFemale